Michigan, 2021

Winter Storm in Michigan, February 4 to 5, 2021

February 4 to 5, 2021 · NWS APX · 16 events in 16 counties and zones

An elongated area of low pressure quickly strengthened over the Great Lakes from 2/4 to 2/5, providing favorable forcing to generate accumulating snow and strong wind gusts across the area. The heaviest accumulations in the range of 9-11 were across Chippewa and Benzie counties while most other areas saw 5-8.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An elongated area of low pressure quickly strengthened over the Great Lakes from 2/4 to 2/5, providing favorable forcing to generate accumulating snow and strong wind gusts across the area. The heaviest accumulations in the range of 9-11 were across Chippewa and Benzie counties while most other areas saw 5-8. Gusts of 34+ kts were experienced across a large portion of northern lower the night of 2/4 into the morning of 2/5, creating blowing snow and reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 4, 3:46 PM EST, 14 minutes earlier.

Area forecast discussion, Feb 4, 3:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
346 PM EST Thu Feb 4 2021

.NEAR TERM...(Through Friday)
Issued at 308 PM EST Thu Feb 4 2021

...Messy System and then the Cool Down...

High Impact Weather Potential...Wet snow followed by drier snow
with wind. Slippery roads, low visibility.

Pattern Synopsis/Forecast and possible outcomes...Tonight, the Main
low is located in NW Ontario, with a trough that trails into
Illinois, and a secondary low near the Illinois/Wisconsin border.
This has produced an occluded front that is producing rain and snow
in Wisconsin. There is a fair amount of low level dry air that is
keeping the snow and the lower level clouds from getting across Lake
Michigan. Models tend to indicate that by 21z the rain will be in
MBL area, and then shortly after that, TVC. SFC temperatures have
reached 40 in some locations, so the initial precipitation is likely
to be rain, until the evaporative cooling and sunset, offset the
warm air streaming north into the region. When will we get this
change over? Think that it will be within the first couple of hours
after the precipitation starts falling, and wouldn't be surprised if
it is within the first hour. Models show that p-type should be all
rain quickly this evening in the central highlands, as the sfc
temperatures cool to 32 first. Once the precipitation starts, the
column will continue to be fairly saturated, so not expecting any dz
or fzdz. Mainly rain to rain/snow to snow. The initial snow will be
wet and once accumulating will be a slushy mess with intial SLR of
8:1 possible, and then as the colder air gets into the region later
then jumping up to 11:1 overnight. This will be a progression with
time. Won't be surprised if the morning will be closer to 15 or
16:1. Expecting the heaviest snow to be overnight with the highest
amounts of 5 to 8 inches in E Upper, and 4 to 6 inches in N Lower.
Friday then, turns into a typical LES day with 18 to 19:1 SLR. Wind
flow Friday morning turns from NW to WNW (for most of the day), and
the slowly to West of WSW by 00z/Sat. Not expecting a lot of major
bands, probably lots of smaller bands to drop visibility on the N-S
roads intermittently.

Winds are the next problem with the SE winds consistently until the
sfc low moves through the region between 06z/Fri and 12z/Fri. As
soon as the cold front/trough/wind shift moves, the models say that
the winds ramp up quickly to Gales on the Great Lakes, and gusting
past 30 mph near the lake shore, and probably just to 30 mph inland.
if the snow is fluffy enough overnight, then blowing snow will be
an issue for the morning commute, which would include low visibility
and drifting conditions.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 344 PM EST Thu Feb 4 2021

High impact weather potential: Wintry precipitation (primarily
snow) with gusty winds and blowing snow.

Pattern synopsis and forecast:

Longwave trough still engulfs the Great Lakes region. Winds will
continue to veer to westerly Friday behind the departing cold front
and begin filtering in colder air from Canada. 850mb temperatures of
-15 to -20C along with lingering system moisture will continue to
produce some lake enhanced/effect snows throughout this forecast
period. CIBL's will be near 5kft, delta Ts of ~20, which will
produce plenty of lake-induced instability with lakes still around
5C should all be favorable for some decent heavy banded snows. These
bands will be more favorable after sunset Friday evening since the
diurnal processes try to break up bands to more cellular features.
Once this diurnal component dissipates expect it to take several
hours for it to become well defined convective bands. Additional
accumulations Friday evening through Saturday of another 3-5" will
be possible along northwest lower and 6-10" over northern Chippewa
County. Forecast amounts are actually on the higher end of the
ensemble spread...with the mean only around 4". With models
inability to forecast lake effect/enhanced snow amounts very
well...felt confident enough to go with the higher end...some
locally higher amounts are even possible. Winds gusting to 25 mph
Friday night and Saturday will create blowing and drifting
snow...making for hazardous travel with reduced visibilities and
increased snow over roadways at open areas. High temperatures
Saturday will be in the teens above zero. Lows will be in single
digits above zero Friday night with wind chills below zero through
Saturday.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 344 PM EST Thu Feb 4 2021

High Impact Weather Potential...Sub-zero wind chills through much
of next week.

Longwave troughing is expected to still be in place across most of
the CONUS heading into the back half of the weekend as an embedded
shortwave/jet max progresses overhead Saturday night into Sunday.
This will help support ongoing lake effect snow chances, but
intensity is expected to gradually diminish through Sunday into
Monday as high pressure temporarily builds in, winds weaken, and
favorable low-level moisture decreases. A second main jet looks to
dig from Alaska/western Canada over the Rockies in the late
Monday/Tuesday timeframe, inducing a relatively weak cyclone that
may trek across the southern Great Lakes/Ohio River Valley. Plenty
of uncertainty exists at this time regarding the possible track and
intensity of this system, but details should become more clear
through the weekend. Regardless, northern Michigan may see
additional snowfall on the north side of this system while the
heaviest amounts look to stay south of the area at this time. The
main story of the period will be the coldest air of the winter
spreading into the region through next week. Overnight lows will be
near-zero along with sub-zero wind chills expected through the vast
majority of the upcoming week, even during the afternoon hours. Wind
chills approaching -20F are certainly possible at times through
early next week across eastern upper as northern lower is at least
partially protected from Lake Michigan, keeping temps/wind chills
slightly warmer in this part of the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1256 PM EST Thu Feb 4 2021

Main impact is the snow/rain that is moving into the area this
afternoon, and will continue into tonight, followed by the the
winds which will gust to 30 kts late tonight and through Friday.
Precipitation is in C Wisconsin, and will move into MBL around 19z
and TVC by 21z/Thur. The wet snow will continue through the night.
by 12z/Fri, the sfc low should move through the region, and the
winds will shift from the SE and S to West and Northwest. The rest
winds will increase to 15 to 25 knots with gusts to 30 knots most
of the time. Although, with MBL's proximity to Lake Michigan, will
expect wind gusts to get to 35 knots at times. TVC seems less
likely than MBL.

&&

.MARINE...
Issued at 308 PM EST Thu Feb 4 2021

Tonight through Saturday...Tonight, small craft conditions give way
to SE gales on Lake Huron, and some on N Lake Michigan ahead of the
low. Winds will quickly veer to the NW after 06z on Lake Michigan
and winds quickly accelerate to Gales on Lake Michigan, and then
lake Huron after 12z/Fri. The gales will produce freezing spray as
the temperatures fall below freezing early Friday morning and the
temperatures continue to fall through the day on Friday. Friday
night will remain at low end Gale of high small craft conditions
with the W wind and lake effect snow. The winds are expected to
diminish Saturday, but remain in the small craft range through the
day.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 7 PM EST Friday for MIZ020-025-026-
     031-032.
     WINTER STORM WARNING from 7 PM this evening to 7 PM EST Friday
     for MIZ016-017-021-022-086>088-095>099.
     WINTER WEATHER ADVISORY from 7 PM this evening to 7 AM EST
     Friday for MIZ018-023-024-027>030-033>036-041-042.
LH...GALE WARNING from 7 PM this evening to 7 PM EST Friday for
     LHZ345>349.
LM...GALE WARNING from 9 PM this evening to 7 PM EST Friday for
     LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...TL
LONG TERM...DJC
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Feb 4, 11:13 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1113 AM EST Thu Feb 4 2021

MIZ016>018-020>036-041-042-086>088-095>099-051200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1113 AM EST Thu Feb 4 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and Tonight.

Accumulating snow is expected across all of Northern Michigan late
this afternoon and tonight. Please see the latest Winter Weather
warnings and advisories for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow will continue across Eastern Upper and Northwest
Lower Michigan into Friday. In addition, blowing and drifting snow
is likely Friday. Please see the latest Winter Weather warnings and
advisories for further details.

Cold temperatures, low wind chills, and accumulating lake effect
snow are expected this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1113 AM EST Thu Feb 4 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and Tonight.

Gale force wind gusts are possible tonight for the nearshore waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale force wind gusts are expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Manistee

When
February 4, 4:00 PM EST to February 5, 7:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
February 4, 5:00 PM EST to February 5, 7:00 PM EST
Where
Leelanau forecast zone
Reported by
Public
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
February 4, 5:00 PM EST to February 5, 7:00 PM EST
Where
Benzie forecast zone
Reported by
Public
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 4, 5:00 PM EST to February 5, 7:00 PM EST
Where
Grand Traverse forecast zone
Reported by
COOP Observer
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
February 4, 5:00 PM EST to February 5, 7:00 PM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 4, 6:00 PM EST to February 5, 7:00 PM EST
Where
Antrim forecast zone
Reported by
CoCoRaHS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
February 4, 7:00 PM EST to February 5, 7:00 PM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Clarlevoix County

When
February 4, 7:00 PM EST to February 5, 7:00 PM EST
Where
Clarlevoix County forecast zone
Reported by
COOP Observer
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Winter Storm, Beaver Island

When
February 4, 7:00 PM EST to February 5, 12:00 PM EST
Where
Beaver Island forecast zone
Reported by
COOP Observer
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mackinac County

When
February 4, 8:00 PM EST to February 5, 12:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
COOP Observer
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Western Mackinac County

When
February 4, 8:00 PM EST to February 5, 12:00 PM EST
Where
Western Mackinac County forecast zone
Reported by
Broadcast Media
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Mackinac Island/Bois Blanc Island

When
February 4, 8:00 PM EST to February 5, 2:00 PM EST
Where
Mackinac Island/Bois Blanc Island forecast zone
Reported by
COOP Observer
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
February 4, 8:00 PM EST to February 5, 5:00 PM EST
Where
Oscoda forecast zone
Reported by
Public
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Western Chippewa County

When
February 4, 9:00 PM EST to February 5, 12:00 PM EST
Where
Western Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Central Chippewa County

When
February 4, 9:00 PM EST to February 5, 12:00 PM EST
Where
Central Chippewa County forecast zone
Reported by
Trained Spotter
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Southeast Chippewa County

When
February 4, 9:00 PM EST to February 5, 12:00 PM EST
Where
Southeast Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944936, 944897, 944923, 944934, 944995, 944985, 944984, 944987, 945041, 945039, 945040, 945042, 945043, 944960, 944962, 944966.